Review of Abnormal Laboratory Test Results and Toxic Effects Due to Use of Herbal Medicines

Amitava Dasgupta, PhD

Disclosures

Am J Clin Pathol. 2003;120(1) 

In This Article

Abstract and Introduction

Abstract

Herbal medicines are used widely in the United States, and according to a recent survey, the majority of people who use herbal medicines do not inform their physicians about their use. Herbal medicines can cause abnormal test results and confusion in proper diagnosis. Herbal medicines can alter test results by direct interference with certain immunoassays. Drug-herb interactions can result in unexpected concentrations of therapeutic drugs. For example, low concentrations of several drugs (eg, cyclosporine, theophylline, digoxin) can be observed in patients who initiated self-medication with St John's wort. Herbal medicines can alter physiology, and these changes can be reflected in abnormal test results. For example, kava-kava can cause drug-induced hepatitis, leading to unexpected high concentrations of liver enzymes. Use of toxic herbal products such as ma huang (an ephedra-containing herbal product), Chan Su, and comfrey may cause death. Other toxic effects of herbal medicines include cardiovascular toxic effects, hematologic toxic effects, neurotoxic effects, nephrotoxic effects, carcinogenic effects, and allergic reactions.

Introduction

Herbal medicines, including Chinese herbal products, are readily available in the United States from health food stores without prescriptions. Ayurvedic medicines are used widely in India, and some preparations are available in the United States. Ginseng, St John's wort, ma huang, kava, ginkgo biloba, Dan Shen, feverfew, garlic, ginger, saw palmetto, comfrey, pokeweed, hawthorn, dong quai, and cat's claw are used by the general population in the United States. Intended uses of common herbal medicines are given in Table 1 . Gulla et al[1] published a survey of 369 patient-escort pairs and reported that 174 patients (47.2%) used herbs. The most common herbal product used was ginseng (20%) followed by echinacea (19%), ginkgo biloba (15%), and St John's wort (14%).[1]

Several herbal products interfere with immunoassays used for monitoring the concentrations of therapeutic drugs. Herbal medicines also can cause toxic effects, leading to abnormal test results. Therefore, the common belief that anything natural is safe is not correct. This review summarizes abnormal test results associated with the use of herbal medicines, as well as interactions between Western medicines and herbal products. This review also summarizes the toxic effects of commonly used herbal products.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....